Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 67, NWS North Platte, NE

June 3, 2019Frontier County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 3, 2019, 9:30 PM CDT for Frontier County, Hayes County, Lincoln County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2019, 9:30 PM CDT (02:30 UTC)
Expired
Jun 3, 2019, 10:15 PM CDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Hayes County, NE, Lincoln County, NE

The radar

The Goodland radar (KGLD), 151 km from the middle of the area, began a volume at 02:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:46 PM CDTTSTM WND GST 60Hayes Center, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1728 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2019-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1728 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1814 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

455 
WUUS53 KLBF 040230
SVRLBF
NEC063-085-111-040315-
/O.NEW.KLBF.SV.W.0067.190604T0230Z-190604T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
930 PM CDT Mon Jun 3 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Western Frontier County in southwestern Nebraska...
  South central Lincoln County in southwestern Nebraska...
  Hayes County in southwestern Nebraska...

* Until 1015 PM CDT.

* At 930 PM CDT, a severe thunderstorm was located over Hayes Center,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Curtis, Hayes Center, Wellfleet, Stockville, Maywood, Quick, Hansen
  Memorial Reserve State Wildlife Management Area, Willow View
  Campground, Freedom, Hayes Center State Wildlife Management Area,
  Marengo, Bluegill Haven Campground, Red Willow Reservoir State
  Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4066 10123 4085 10059 4035 10025 4035 10112
TIME...MOT...LOC 0230Z 262DEG 37KT 4048 10102 

HAIL...1.00IN
WIND...60MPH
 
$$

Taylor
1 follow-up statement
952 
WWUS53 KLBF 040251
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
951 PM CDT Mon Jun 3 2019

NEC063-085-111-040315-
/O.CON.KLBF.SV.W.0067.000000T0000Z-190604T0315Z/
Frontier NE-Lincoln NE-Hayes NE-
951 PM CDT Mon Jun 3 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT
FOR WESTERN FRONTIER...SOUTH CENTRAL LINCOLN AND HAYES COUNTIES...

At 950 PM CDT, a severe thunderstorm was located 14 miles east of
Hayes Center, moving east at 45 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Curtis around 1010 PM CDT.
  Stockville around 1015 PM CDT.

Other locations impacted by this severe thunderstorm include Quick,
Marengo, Maywood, Hansen Memorial Reserve State Wildlife Management
Area, Bluegill Haven Campground, Willow View Campground, Freedom,
Hayes Center State Wildlife Management Area, Red Willow Reservoir
State Recreation Area and Dancing Leaf Earth Lodge.

This includes Highway 83 between mile markers 27 and 59.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4066 10123 4085 10059 4035 10025 4035 10112
TIME...MOT...LOC 0250Z 262DEG 37KT 4051 10074 

HAIL...0.75IN
WIND...60MPH
 
$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 7:05 PM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Jun 3, 7:05 PM CDT, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
705 PM CDT Mon Jun 3 2019

.SHORT TERM...(This evening through Tuesday night)
Issued at 328 PM CDT Mon Jun 3 2019

Period begins with the threat for scattered strong to severe
thunderstorms this evening. Area remains in relatively zonal flow
ahead of deep upper-level low situated over the southwest CONUS. A
few embedded shortwaves will eject within the main upper-level flow
and move across the area this afternoon. This has already sparked
off thunderstorms in close proximity to the Front Range which is
expected to slowly push east through the late afternoon. Winds aloft
remain rather weak with h5 winds at less than 30 knots and similar
down at h85. Nevertheless, models are hinting at the passage of a
more stout wave in the vicinity of southwest Nebraska/northwest
Kansas over a plume of modest moisture with dew points in the mid-
50s to upper 60s. With daytime temperatures already in the low-80s,
will see instability build with mesoanalysis already indicating
SBCAPE values in excess of 3000 j/kg across a large portion of west
central Nebraska. Given the aforementioned weak winds aloft, shear
will be the limiting factor with 0-6km bulk shear values of 20 to 30
knots with modest mid-level lapse rates AOA 7.5 C/km. More
concerning is DCAPE values already climbing to 1000+ j/kg and delta
theta-e values approaching -30 along the Hwy 83 corridor. Believe as
the activity progresses east, storms should congeal into a larger
band with strong winds becoming the main threat. Believe greatest
potential for severe weather will be south of I-80. As such, have
decreased PoPs for areas north of the Platte River as the lack of
more appreciable forcing combined with h85 temperatures in the low
20s will limit development. Activity will move through quickly,
departing early Tuesday morning. Given remnant clouds and lingering
precipitation, have increased low temperatures for Tuesday morning a
few degrees with low 60s expected east of Hwy 83 and the mid 50s
west.

Surface front pushes through the area north to south Tuesday
afternoon but not before we achieve the warmest day of the week.
With h85 temperatures in the low to mid 20s and some compressional
warmth due to the frontal boundary, should see temperatures climb
into the upper 80s to near 90. With dew points remaining largely in
the 50s, shouldn't see any heat index concerns. Frontal boundary
will be focus showers and thunderstorms across the area during the
afternoon. The greatest potential for thunderstorms will be over the
Sandhills through southwest Nebraska. Shear will again be lacking
but instability will be sufficient to see a strong storm or two
across the area. Agree with the SPC's decision to expand the Day 2
Marginal risk further west with gusty winds and marginally severe
hail possible. Lows again will be relatively mild due to
precipitation and clouds ranging from the low 50s in the west to low
60s in the east for Wednesday morning.

.LONG TERM...(Wednesday through Monday)
Issued at 328 PM CDT Mon Jun 3 2019

Beginning 12z Wednesday. The active pattern looks to continue as the
deep upper-level low situated across the southwest slowly shifts
east. Main disturbance will approach the Southern Plains on
Wednesday with split flow across much of the Great Plains. While the
strongest forcing for ascent will be south of the area, modest fgen
associated with the system to the south will bring in occasional
rain and thunderstorm chances with it. Brief approach of high
pressure during the day Wednesday brings the best potential for a
lengthy dry break but even this will be limited. Temperatures
through this timeframe will generally be in the upper 70s to mid 80s
for highs and 50s to 60s for lows.

Will see a frontal boundary push through the area towards the
weekend with high pressure building in behind it. This will bring in
slightly cooler temperatures as Pacific air moves in. Highs for
Sunday fall into the 60s to low 70s but should see temperatures
moderate quickly as southerly flow on the back side of the departing
high ushers in warmer more unstable air bringing the potential for
rain and thunderstorms back into the forecast.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 658 PM CDT Mon Jun 3 2019

Scattered thunderstorms are expected to develop across western
Nebraska this evening and track eastward overnight. A couple of
severe storms cannot be ruled out west of a VTN to LBF to MCK
line. Otherwise expect VFR conditions to prevail with light winds
except in and near any thunderstorm.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Taylor
Hazardous weather outlook, Jun 3, 3:37 PM CDT, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
337 PM CDT Mon Jun 3 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-042045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
337 PM CDT Mon Jun 3 2019 /237 PM MDT Mon Jun 3 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

There is a chance for isolated to scattered thunderstorms late
this afternoon and evening. Some storms may be strong to severe
with marginally severe hail and damaging wind gusts. Greatest
threat for severe storms is south of Interstate 80.

The North Platte River continues to run high upstream of Lake
McConaughy. The river is expected to climb above flood stage at
Lewellen this evening. Refer to the latest flood product for
details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Periodic thunderstorm chances will affect portions of western and
north central Nebraska the through the weekend. A few strong
storms are possible Tuesday but the severe threat thereafter is
uncertain. Continue to monitor the latest forecasts regarding this
potential.

The North Platte River will continue to run high upstream from
Lake McConaughy. Refer to the latest flood product for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, primarily south of
Interstate 80.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

Jurgensen

In the hours before

Special weather statement, Jun 3, 8:22 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
722 PM MDT Mon Jun 3 2019

NEZ069-040200-
Chase NE-
722 PM MDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY UNTIL 800 PM MDT...

At 722 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Pleasant Valley, or 9 miles southeast of Holyoke,
moving east at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Lamar around 745 PM MDT.
  Champion around 800 PM MDT.

Other locations impacted by this storm include Crete, Wanamaker State
Wildfire Management Area, Area A Campground, Center Dam Campground,
Church Grove Campground and Chase.

This includes Highway 61 between mile markers 25 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4067 10205 4069 10138 4035 10137 4035 10205
TIME...MOT...LOC 0122Z 261DEG 26KT 4049 10216

Taylor
Special weather statement, Jun 3, 9:02 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
902 PM CDT Mon Jun 3 2019

NEZ058-059-069>071-040245-
Chase NE-Frontier NE-Hayes NE-Perkins NE-Lincoln NE-
902 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRONTIER...
SOUTHEASTERN PERKINS...CHASE...SOUTHWESTERN LINCOLN AND HAYES
COUNTIES UNTIL 945 PM CDT/845 PM MDT/...

At 901 PM CDT/801 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 8 miles south of Grant to
near Imperial to Wauneta. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.
Blowing dust from freshly plowed fields could reduce visibility in
spots.

Strong thunderstorms will be near...
  Wauneta around 805 PM MDT.
  Madrid around 920 PM CDT.
  Hayes Center and Elsie around 930 PM CDT.
  Wallace and Dickens around 945 PM CDT.

Other locations impacted by these storms include Hamlet, Quick,
Grainton, Center Dam Campground, Willow View Campground, Hayes Center
State Wildlife Management Area, Chase, Marengo, Wanamaker State
Wildfire Management Area and Area A Campground.

This includes the following highways...
 Highway 61 between mile markers 25 and 63.
 Highway 83 between mile markers 27 and 39.

LAT...LON 4035 10173 4073 10193 4104 10111 4035 10047
TIME...MOT...LOC 0201Z 250DEG 37KT 4073 10175 4057 10158 4040 10137

Taylor

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:22 PM CDTSpecial Weather StatementLBFChase38 min
Jun 3, 9:02 PM CDTSpecial Weather StatementLBFChase, Hayes43 min
Jun 3, 9:56 PM CDTSpecial Weather StatementLBFLincoln49 min
Jun 3, 10:10 PM CDTSevere Thunderstorm WarningLBFFrontier50 min
Jun 3, 11:15 PM CDTSpecial Weather StatementLBFMcPherson45 min
Jun 4, 5:35 PM CDTSpecial Weather StatementLBFHooker40 min
Jun 4, 5:51 PM CDTSpecial Weather StatementLBFGarden39 min
Jun 4, 6:45 PM CDTSpecial Weather StatementLBFGarden45 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.